Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 351, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 26, 2002, 5:18 PM CDT for Chambers County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2002, 5:18 PM CDT (22:18 UTC)
- Expired
- Aug 26, 2002, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Chambers County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 615 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
588 WUUS54 KBMX 262218 SVRBHM ALC017-262300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 517 PM CDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAMBERS COUNTY IN EAST CENTRAL ALABAMA * UNTIL 600 PM CDT * AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF LAFAYETTE...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FIVE POINTS AND LANETT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3286 8558 3273 8545 3287 8518 3310 8524
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:40 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 26, 2:40 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 240 PM CDT MON AUG 26 2002 UPPER LOW CENTERED OVER SOUTHERN KENTUCKY WILL CONTINUE TO SLOWLY RETOGRADE TO THE WEST/SOUTHWEST THE NEXT SEVERAL DAYS BECOMING CENTERED OVER THE WESTERN SECTIONS OF THE AREA BY THURSDAY. UPPER LOW WILL THEN SHIFT WEST OF THE AREA FOR THE WEEKEND...ALLOWING SOUTHERLY FLOW TO INCREASE THROUGH LABOR DAY. AS EVIDENCED BY THE RADAR THIS AFTERNOON IT IS GOING TO BE DIFFICULT TO PINPOINT THE BEST AREAS OF CONVECTION AS UPPER LOW PIVOTS TO THE SOUTHWEST AND WEAK IMPULSES MOVE THROUGH THE AREA. BELIEVE THE BEST SOLUTION WILL BE TO GO WITH CHANCE POPS EACH DAY DURING PEAK HEATING HOURS AND ISOLATED WORDING DURING THE EVENING HOURS AT ALL LOCATIONS. TEMPERATURES WILL CONTINUE TO BE NEAR SEASONAL NORMALS. HSV 66/87/66/87/66 23231 BHM 67/89/67/89/67 23231 MGM 69/90/68/90/69 13131 .BHM...NONE.
In the hours before
Special weather statement, Aug 26, 1:23 PM CDT, 3 hours 55 minutes before
ALZ001>050-262030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 123 PM CDT MON AUG 26 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. COLD AIR ALOFT...WITH WARM AND MOIST AIR NEAR THE SURFACE...WILL RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS MUCH OF THE AREA. THE GREATEST INSTABILITY THIS AFTERNOON IS SETTING UP IN NORTHEASTERN ALABAMA...WHERE THE COLDEST UPPER AIR RESIDES...AND IN THE VICINITY OF AN UPPER LEVEL LOW PRESSURE SYSTEM. SOME STORMS COULD BECOME STRONG...AND REACH SEVERE CRITERIA THIS AFTERNOON. GUSTY WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS...AS WELL AS FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING. ELSEWHERE ACROSS THE FORECAST AREA...ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...WITH A LOWER THREAT OF SEVERE WEATHER. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR THE POSSIBILITY OF ISOLATED SEVERE WEATHER EVENTS... ESPECIALLY IN NORTHEASTERN ALABAMA. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...4 BIRMINGHAM...3 MONTGOMERY...3
Local storm report, Aug 26, 4:46 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM ANDERSON AL WIND DAMAGE
08/26/02 LAUDERDALE 2 TREES DOWNLocal storm report, Aug 26, 4:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM SARDIS CITY AL 0.25 IN HAIL
08/26/02 ETOWAHLocal storm report, Aug 26, 4:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM SARDIS CITY AL 0.25 IN HAIL
08/26/02 ETOWAH
0355 PM WHITESBURG AL 0.25 IN HAIL
08/26/02 MADISON 231 AT TENNESSEE RIVER
BRIDGE
0437 PM HAZEL GREEN AL 0.25 IN HAIL
08/26/02 MADISONThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 1:03 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 27 min |
| Aug 26, 3:23 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 37 min |
| Aug 26, 3:47 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 43 min |
| Aug 26, 4:08 PM CDT | Severe Thunderstorm Warning | BMX | Marshall, Morgan | 37 min |
| Aug 26, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 55 min |
| Aug 26, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, Marshall | 49 min |
| Aug 26, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 49 min |
| Aug 26, 5:39 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.